Please use this identifier to cite or link to this item:
|Title:||Cefepime induced acute interstitial nephritis--a case report||Authors:||Chavada, Ruchir;Mac, K.;Paull, S.;Howlin, K.;Wong, J.||Issue Date:||Feb-2015||Source:||Volume 16, Article No. 15||Journal title:||BMC Nephrology||Abstract:||BACKGROUND: Nephrotoxicity due to drugs especially beta lactams and cephalosporins has been well recognised. Cefepime is a fourth-generation cephalosporin that is widely prescribed with few severe adverse reactions reported. Although cefepime induced neurotoxicity has frequently been reported, there is yet no reported case of acute interstitial nephritis caused by this drug. We report a biopsy proven case of acute kidney injury due to acute interstitial nephritis associated with use of cefepime for treatment of mastoiditis and temporal bone osteomyelitis. CASE PRESENTATION: A 62-year-old Caucasian female presented with symptoms of right sided mastoiditis. A brain Magnetic Resonance Imaging scan revealed presence of right sided mastoiditis with concurrent temporal bone osteomyelitis. Microbiological specimen isolated an Escherichia coli. Therapy was commenced with intravenous cefepime. After 4 weeks of therapy with intravenous cefepime she developed acute kidney injury. No other medications were taken by the patient. Urine analysis revealed non-nephrotic range proteinuria. There was no red cell casts or white cell casts. Renal biopsy confirmed acute interstitial nephritis as cause of acute kidney injury. Cefepime therapy was ceased and treatment with ciprofloxacin was given to complete the treatment course. Renal function improved only partially with conservative management without any corticosteroid use. To our knowledge this is the first report of cefepime induced interstitial nephritis. CONCLUSIONS: Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely. Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.||URI:||https://elibrary.cclhd.health.nsw.gov.au/cclhdjspui/handle/1/1600||DOI:||10.1186/s12882-015-0004-x||Pubmed:||https://www.ncbi.nlm.nih.gov/pubmed/25886295||ISSN:||1471-2369||Publicaton type:||Journal Article||Keywords:||Drug Therapy
|Study or Trial:||Case Series and Case Reports|
|Appears in Collections:||Renal Medicine|
Show full item record
checked on Jun 2, 2023
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.